Ibuprofen a concern?

Q. “I have read about a lawsuit involving ibuprofen and severe allergic reactions.  Is this a medicine which I should completely avoid for my teething baby?”

A. A tough question.  All medications can cause allergic reactions and we should hesitate before reaching for the bottle.  A stubbed toe should be “iced” and elevated and maybe there will be no need for pain killers in an adult or a child.  Teething pain can be treated with frozen washcloths, cold teething toys, natural/homeopathic remedies and lots of TLC.  But, when my teeth really hurt, I sometimes reach for a pain killer without lots of hesitation.  I think that’s not the best answer for me, you or your babies and children.

Yes, there are always ongoing legal and medical battles over the side effects of medication.  My best recommendation for you, my patients, and myself, use the least amount of medicine after trying other treatments and stop giving the meds as soon as you can.  Am I afraid of using acetaminophen and ibuprofen in my patients?  No, but I think I did not give them enough education about possible rare side effects in the past.  I do now.